Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 110, NWS Grand Forks, ND

July 16, 2016Ransom County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 16, 2016, 7:21 PM CDT for Ransom County, North Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2016, 7:21 PM CDT (00:21 UTC)
Expired
Jul 16, 2016, 7:45 PM CDT
In force
24 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 115 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:25 PM CDTHAIL 0.886 Nne Lisbon, NDFEW DIME TO NICKEL HAIL IN VERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 1:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
515 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

383 
WUUS53 KFGF 170021
SVRFGF
NDC073-170100-
/O.NEW.KFGF.SV.W.0110.160717T0021Z-160717T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
721 PM CDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RANSOM COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 800 PM CDT

* AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ANSELM...OR
  35 MILES SOUTHEAST OF VALLEY CITY...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  VENLO AND SHELDON AROUND 730 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4646 9769 4658 9769 4663 9729 4639 9729
TIME...MOT...LOC 0019Z 265DEG 30KT 4652 9753 

HAIL...1.00IN
WIND...60MPH
 
$$

GUST
2 follow-up statements
180 
WWUS53 KFGF 170039
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
739 PM CDT SAT JUL 16 2016

NDC073-170100-
/O.CON.KFGF.SV.W.0110.000000T0000Z-160717T0100Z/
RANSOM ND-
739 PM CDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN RANSOM COUNTY...

AT 738 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHELDON...OR
32 MILES SOUTHWEST OF FARGO...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN RANSOM COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4646 9769 4658 9769 4663 9729 4639 9729
TIME...MOT...LOC 0038Z 265DEG 30KT 4653 9729 

HAIL...1.00IN
WIND...60MPH
 
$$

GUST
243 
WWUS53 KFGF 170045
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
745 PM CDT SAT JUL 16 2016

NDC073-170055-
/O.CAN.KFGF.SV.W.0110.000000T0000Z-160717T0100Z/
RANSOM ND-
745 PM CDT SAT JUL 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANSOM COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4646 9769 4658 9769 4663 9729 4639 9729
TIME...MOT...LOC 0044Z 265DEG 30KT 4654 9720 

$$

GUST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 7:02 PM CDT, 19 minutes earlier.

Area forecast discussion, Jul 16, 7:02 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
702 PM CDT SAT JUL 16 2016

.UPDATE...
Issued at 701 PM CDT Sat Jul 16 2016

Water vapor loop indicated an upper level trough over central ND.
Temps have cooled off with blowoff and precip occurring over the
northern zones.

Some clearing was occurring over the southwest zones and storm have
intensified over the southwest counties. Will extend the watch
#390 until 8 pm CDT for some of the southwest counties.

Update temps, dewpoints, sky wx, pops, qpf to match current
conditions.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 225 PM CDT Sat Jul 16 2016

a Severe Thunderstorm Watch is in effect until 7pm cdt for
portions of southeastern ND.

Mesoscale Convective System strengthening over central ND attm...
with prospects for severe thunderstorms highest from southcentral
and southeastern ND through late afternoon... into west central MN
into early evening. The 19z SPC mesoanalysis showed 1500-2000 j/kg
CAPE extending throughout eastern ND ahead of the complex...with
slight CIN across southeastern ND. Expect increased warming and
evapotranspiration rates through 20z to quickly erode any
impediment... and allow for sustained storm development ahead of
the strongest cells currently midway between JMS and BIS.

With large hail as the early threat... do expect a transition to
a bowing storm and downburst wind into the late afternoon as the
system approaches the Red River Valley...With 0-6km Bulk Shear of
45-50 kts and strong MCS maintenance potential. Some question
remains as to whether the storm will persist through west central
MN... but attm that does appear likely... so extension of current
convective watch is also possible.

Guidance keeps a fair amount of low clouds across the CWA late
tonight and into Sunday morning...in wrap around the back of the
developing MCS. Mid level troffing /H7 to H5/ pushes through the
area from 15-18z so subsidence in the approaching mid level ridge
should help scattered out clouds and provide a nice end to the
day.

.LONG TERM...(Sunday night through Saturday)
Issued at 225 PM CDT Sat Jul 16 2016

An upper low over Hudson bay will keep cyclonic flow across the
north and northeast through Sunday night as a weak cool front
departs, with scattered showers and possibly some thunder possible
as upper level vortices move across the northeast in the NW flow
pattern. The cooler air will sink into the valley and bring cooler
Sun night lows with Monday highs being similar to Sunday.

A Rocky Mountain upper ridge begins to amplify on Monday, with the
ridge axis moving across the region Tuesday night.  Models are
indicating a weak ridge rider generating isolated showers/storms
across the northern CWA Tuesday afternoon, however confidence of any
significant precipitation is very low with moisture from the Gulf
of Mexico cut off as an upper high resides over the southern plains
for much of the week.

In general, the upper ridge should help keep a quiet but hot work
week next week, with daytime highs increasing throughout the
week...daytime highs in the 80s on Tuesday climbing into the mid
90s by Wednesday/Thursday timeframe. The main storm track through
the mid week will be across southern Canada and scattered
showers/storms are possible Wed/Thu mainly north of Highway 2.
More activity is possible Thu night as a cold front moves through,
with dry weather and daytime highs returning to the mid 80s for
Friday through the next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 701 PM CDT Sat Jul 16 2016

Some MVFR cigs were over the ND side of the Red River. Expect MVFR
cigs to increase in coverage for tonight. Some IFR cigs will be
possible over mainly the MN side later tonight. VFR conditions
should move into the area during the Sun morning.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Hoppes
SHORT TERM...Gust
LONG TERM...Speicher
AVIATION...Hoppes
Hazardous weather outlook, Jul 16, 7:11 AM CDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
711 AM CDT SAT JUL 16 2016

MNZ001>003-007-013>016-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171215-
WEST POLK-NORMAN-CLAY-WEST MARSHALL-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH COUNTY-
711 AM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

DURING THE DAY EXPECT AN INCREASING CHANCE FOR SHOWERS AND A FEW
THUNDERSTORMS. LATE THIS AFTERNOON AND EARLY EVENING A FEW STORMS
MAY BECOME SEVERE WITH HIGHEST CHANCES FOR SEVERE WEATHER AND HIGH
WIND THREAT BEING ALONG AND SOUTH OF INTERSTATE 94, INCLUDING
VALLEY CITY, FARGO, WAHPETON, AND FERGUS FALLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RISK OF NON-SEVERE THUNDERSTORMS SUNDAY WITH ISOLATED CHANCES AT
TIMES DURING NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

MNZ004>006-008-009-017-171215-
KITTSON-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
SOUTH BELTRAMI-
711 AM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AROUND TODAY AND A CHANCE FOR A THUNDERSTORM. THREAT
FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCE FOR SHOWERS AND A THUNDERSTORM SUNDAY BUT NO SEVERE WEATHER
IS ANTICIPATED. CHANCE FOR A FEW STORMS CONTINUES AT TIMES INTO
NEXT WEEK AS WE GET WARMER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Special weather statement, Jul 16, 5:15 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
515 PM CDT SAT JUL 16 2016

NDZ038-162315-
BARNES ND-
515 PM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 615
PM CDT...

AT 514 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ROGERS TO NEAR
ECKELSON...AND MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  ROGERS AROUND 515 PM CDT.
  BALD HILL DAM AROUND 520 PM CDT.
  VALLEY CITY AROUND 535 PM CDT.
  ORISKA AROUND 550 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4713 9771 4674 9771 4683 9837 4712 9817
TIME...MOT...LOC 2214Z 264DEG 33KT 4707 9814 4686 9830

GUST
Special weather statement, Jul 16, 7:06 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
706 PM CDT SAT JUL 16 2016

NDZ049-170100-
RANSOM ND-
706 PM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANSOM COUNTY UNTIL
800 PM CDT...

AT 706 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LISBON...OR 33 MILES SOUTHEAST OF VALLEY CITY...MOVING EAST AT
35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SHELDON...VENLO AND ANSELM AROUND 720 PM CDT.
  MCLEOD AROUND 730 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4640 9778 4658 9778 4659 9729 4636 9728
TIME...MOT...LOC 0006Z 271DEG 36KT 4649 9767

GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:06 PM CDTSpecial Weather StatementFGFRansom54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.